Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 65, NWS Amarillo, TX

May 11, 20165 counties in Texas

NWS Amarillo, TX issued this severe thunderstorm warning at May 11, 2016, 10:35 PM CDT for 5 counties in Texas. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 11, 2016, 10:35 PM CDT (03:35 UTC)
Expired
May 11, 2016, 11:15 PM CDT
In force
40 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Armstrong County, TX, Carson County, TX, Donley County, TX, Gray County, TX, Potter County, TX

The radar

The Amarillo radar (KAMA), 23 km from the middle of the area, began a volume at 03:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 10:40 PM CDTHAIL 18 W Claude, TX
May 11, 10:47 PM CDTTSTM WND GST 70Claude, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 3.6 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2016-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2016-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-141 J/kg
Mixed-layer LCL
1912 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

913 
WUUS54 KAMA 120335
SVRAMA
TXC011-065-129-179-375-120415-
/O.NEW.KAMA.SV.W.0065.160512T0335Z-160512T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
1035 PM CDT WED MAY 11 2016

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN ARMSTRONG COUNTY IN THE PANHANDLE OF TEXAS...
  CARSON COUNTY IN THE PANHANDLE OF TEXAS...
  SOUTHWESTERN GRAY COUNTY IN THE PANHANDLE OF TEXAS...
  EAST CENTRAL POTTER COUNTY IN THE PANHANDLE OF TEXAS...
  NORTHWESTERN DONLEY COUNTY IN THE PANHANDLE OF TEXAS...

* UNTIL 1115 PM CDT

* AT 1035 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 15 MILES NORTHEAST OF AMARILLO TO NEAR WASHBURN...
  MOVING EAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...MINOR DAMAGE TO ROOFS...SIDING...AND TREES IS POSSIBLE. 
           HAIL DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  PANHANDLE...CLAUDE...WHITE DEER...GROOM...WASHBURN AND PANTEX. 

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 84 AND 118.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3507 10162 3526 10162 3545 10179 3548 10114
      3503 10096
TIME...MOT...LOC 0335Z 265DEG 36KT 3539 10167 3515 10156 

HAIL...1.00IN
WIND...60MPH
 
$$

MB
1 follow-up statement
380 
WWUS54 KAMA 120352
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1052 PM CDT WED MAY 11 2016

TXC375-120401-
/O.CAN.KAMA.SV.W.0065.000000T0000Z-160512T0415Z/
POTTER TX-
1052 PM CDT WED MAY 11 2016

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL POTTER COUNTY IS
CANCELLED...

THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA AND THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3506 10145 3520 10146 3527 10148 3537 10111
      3503 10096
TIME...MOT...LOC 0351Z 294DEG 36KT 3523 10140 3507 10137 

$$

TXC011-065-129-179-120415-
/O.CON.KAMA.SV.W.0065.000000T0000Z-160512T0415Z/
ARMSTRONG TX-CARSON TX-GRAY TX-DONLEY TX-
1052 PM CDT WED MAY 11 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR NORTHEASTERN ARMSTRONG...SOUTHEASTERN CARSON...SOUTHWESTERN GRAY
AND NORTHWESTERN DONLEY COUNTIES...

AT 1051 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 7 MILES SOUTH OF PANHANDLE TO NEAR CLAUDE...MOVING
SOUTHEAST AT 40 MPH.

HAZARD...70 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

SOURCE...TRAINED WEATHER SPOTTERS. 

IMPACT...EXPECT SOME TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE HOMES...
         ROOFS...AND OUTBUILDINGS. HAIL MAY ACCUMULATE ON ROADWAYS 
         CAUSING HAZARDOUS TRAVEL. 

LOCATIONS IMPACTED INCLUDE...
CLAUDE AND GROOM. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3506 10145 3520 10146 3527 10148 3537 10111
      3503 10096
TIME...MOT...LOC 0351Z 294DEG 36KT 3523 10140 3507 10137 

HAIL...0.88IN
WIND...70MPH
 
$$

MB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 6:56 PM CDT, 3 hours 39 minutes earlier.

Area forecast discussion, May 11, 6:56 PM CDT, 3 hours 39 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
656 PM CDT WED MAY 11 2016

.Aviation...
For the 00Z TAFS, scattered showers and thunderstorms will move east
and southeast across much of the OK and TX Panhandles this evening
and tonight as an upper level storm system zips across the region.
One or more TAF sites will likely be impacted by the showers and
storms, and have included a mention at all terminal sites. Gusty
winds will develop for a few to several hours behind a secondary
cold front which will push through the region this evening and
tonight as well.

Andrade

&&

.Prev Discussion... /Issued 423 PM CDT WED May 11 2016/

Updated long term portion of discussion...

Short Term (Tonight through Thursday night)...

An upper shortwave trough over Utah and Colorado is moving southeast
this afternoon into Arizona and New Mexico. South of the trough a
speed max in the subtropical jet is moving across central Arizona
and New Mexico. This morning's upper air observations and GFS/NAM
700mb projections show an increase in mid and lower level moisture
ahead of this trough and a few showers appear to be sparking over
northern New Mexico and southeast Colorado.

Surface ridging will increase in western Kansas through the rest of
the afternoon and tonight which will send a weak front through the
area. This "front" will largely just be an increase in north to
northeasterly winds with very little change in airmass. Above the
weak frontal slope, some elevated instability will be present
associated with the increased moisture around 700mb and showers and
storms that get started over New Mexico stand a good chance of
persisting as they move into the region tonight. The best large scale
lift and mid to lower level convergence and moisture looks to be over
the northern half of the region, closer to the Oklahoma Panhandle and
continued the highest rain chances there. Steepening mid level lapse
rates amid favorable shear profiles present a marginal risk for hail
in thunderstorms. NAM MUCAPE projections are running between about
1,500 and 2,000 j/kg, however these may be a bit on the high side,
and with only marginal convergence in the elevated unstable layer
believe ramping up severe weather wording in the HWO and other
products is unnecessary for now. The highest chances for small to
possibly marginally severe hail would be in the northern half of the
forecast area.

The upper trough axis passes by Thursday morning with broad surface
ridging shifting southeast into Oklahoma. Winds should shift to the
east with speeds falling into the 8 to 10 mph range through most of
the day Thursday with skies clearing up and temperatures rising into
the mid 70s. Light winds slowly shift to the south Thursday night
amid clear skies with lows dropping into the upper 40s north, and
lower 50s south.

JGG/BRB

Long Term...Friday through Wednesday

Upper level ridge builds across the southwest on Friday. As
northwesterly flow develops, thunderstorm chances return to the
Panhandles Friday night. As shortwave energy deamplifies the ridge Friday
night, thunderstorm chances return to the Panhandles. A few factors
could come into play including a cold front moving southward through
the Plains during the day. Dewpoints will begin climbing into the mid
50s, possibly upper 50s across the far southeastern Panhandle as
moisture flows into Texas off of the Gulf. As a result, PWAT values
begin increasing above an inch, and closer to 1.25 inches as well so
have upped wording to moderate rain and went with higher than usual
QPF values for Friday night's weather. SBCAPE values around 500 to
1000 J/kg and bulk shear values around 30kts will support
thunderstorms providing the timing all works out with lift via the
shortwave and/or the front.

Overall precip chances will continue through the weekend and into the
first part of the workweek, but get a little muddy beyond the
initial wave Friday night. Heights fall as the ridge continues to
deamplify and various shortwaves cross the area. The cold front looks
to remain across the region as well. Possibility for moderate or
heavy rain with showers/thunderstorms will start tapering off
Sunday and Monday as the front pushes further south and suppresses
moisture convergence more toward the western Panhandles. Look for
further refinement in the timing of more likely pops closer to the
weekend.

Beyond Monday, upper level flow shifts southwesterly as a trough
works its way through the Intermountain West. Have kept some slight
chance pops for now, but precip chances may come to an end Monday and
Tuesday before another upper level low could move into the Four
Corners region. Models have not come into any sort of agreement on
this feature as of yet.

Elsenheimer

&&

.AMA Watches/Warnings/Advisories...
TX...NONE.
OK...NONE.

&&
Hazardous weather outlook, May 11, 3:45 PM CDT, 6 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
345 PM CDT WED MAY 11 2016

OKZ001>003-TXZ001>020-120845-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
345 PM CDT WED MAY 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE ACROSS THE PANHANDLES TONIGHT. A FEW
STORMS COULD BE STRONG ACROSS THE OKLAHOMA AND NORTHERN TEXAS
PANHANDLES AND WOULD MAINLY PRODUCE GUSTY WINDS AND SMALL TO
MARGINALLY SEVERE HAIL. WIDESPREAD SEVERE STORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A FEW THUNDERSTORMS COULD LINGER ACROSS THE SOUTHEASTERN TEXAS
PANHANDLE EARLY THURSDAY MORNING. THUNDERSTORMS CHANCES INCREASE
ACROSS THE PANHANDLES AGAIN ON FRIDAY NIGHT LASTING THROUGH TUESDAY.
A FEW STORMS COULD BECOME STRONG TO SEVERE...BUT THE PROBABILITY OF
WIDESPREAD SEVERE WEATHER APPEARS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, May 11, 10:13 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1013 PM CDT WED MAY 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1012 PM     HAIL             5 N AMARILLO            35.28N 101.82W
05/11/2016  M1.00 INCH       POTTER             TX   PUBLIC

&&

EVENT NUMBER AMA1600257

EA
Local storm report, May 11, 10:14 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1014 PM CDT WED MAY 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1011 PM     HAIL             4 NE AMARILLO           35.24N 101.77W
05/11/2016  M1.00 INCH       POTTER             TX   AMATEUR RADIO

&&

EVENT NUMBER AMA1600258

EA
Local storm report, May 11, 10:18 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1018 PM CDT WED MAY 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1018 PM     HAIL             7 ENE AMARILLO          35.23N 101.71W
05/11/2016  M1.00 INCH       POTTER             TX   NWS OFFICE

&&

EVENT NUMBER AMA1600259

EA
Local storm report, May 11, 10:24 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1024 PM CDT WED MAY 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1017 PM     TSTM WND GST     6 ENE AMARILLO          35.22N 101.72W
05/11/2016  M76 MPH          POTTER             TX   ASOS

&&

EVENT NUMBER AMA1600260

EA
Local storm report, May 11, 10:32 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1032 PM CDT WED MAY 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     FLASH FLOOD      2 NW BORGER             35.68N 101.43W
05/11/2016                   HUTCHINSON         TX   EMERGENCY MNGR

            SOME ROADS ARE IMPASSIBLE IN NORTHWEST BORGER

&&

EVENT NUMBER AMA1600261

LG
Local storm report, May 11, 10:35 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1035 PM CDT WED MAY 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1033 PM     HAIL             BORGER                  35.66N 101.40W
05/11/2016  E0.88 INCH       HUTCHINSON         TX   TRAINED SPOTTER

            DRIVING FROM BORGER TO SKELLYTOWN ICE DRIFTS MAKING
            DRIVING HAZARDOUS SMALL SIZE DIME TO NICKEL SIZE

&&

EVENT NUMBER AMA1600262

KJS

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 8:04 PM CDTSpecial Weather StatementAMAMoore26 min
May 11, 8:11 PM CDTSpecial Weather StatementAMAHartley34 min
May 11, 8:16 PM CDTSevere Thunderstorm WarningAMAHartley, Moore, Potter44 min
May 11, 8:44 PM CDTSpecial Weather StatementAMAHartley, Oldham31 min
May 11, 8:59 PM CDTSevere Thunderstorm WarningAMACarson, Hutchinson, Moore, Potter46 min
May 11, 9:14 PM CDTSpecial Weather StatementAMAOldham, Potter61 min
May 11, 9:22 PM CDTSpecial Weather StatementAMAHutchinson53 min
May 11, 9:33 PM CDTSevere Thunderstorm WarningAMACarson, Gray, Hutchinson, Roberts57 min
May 11, 9:40 PM CDTSevere Thunderstorm WarningAMACarson, Donley, Gray65 min
May 11, 9:46 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Oldham, Potter, Randall59 min
May 11, 10:08 PM CDTSevere Thunderstorm WarningAMACarson, Donley, Gray, Hutchinson, Roberts67 min
May 11, 10:20 PM CDTFlash Flood WarningAMAHutchinson3 hr
May 11, 11:06 PM CDTSpecial Weather StatementAMACollingsworth39 min
May 11, 11:09 PM CDTSevere Thunderstorm WarningAMAArmstrong, Donley51 min
May 11, 11:42 PM CDTSevere Thunderstorm WarningAMACollingsworth, Donley48 min
May 12, 12:43 AM CDTSpecial Weather StatementAMAHartley62 min
May 12, 1:37 AM CDTSpecial Weather StatementAMAOldham68 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.